Statistics from Altmetric.com
A 61-year-old man has been unable to leave his bed since being diagnosed with cerebral palsy at the age of 2 years. He is fed via a gastrostoma and has previously contracted aspiration pneumonitis three times. He has had no history of seizures or myoclonic movements until the time of hospitalisation. He visited a physician with complaints of fever lasting for 1 week and a cough that had been increasing in severity. He was diagnosed with pneumonia and treated with 100 mg oral cefcapene three times a day. As his condition did not improve, he was referred to our hospital for treatment. A chest X-ray and CT scan revealed abscess formation in the right middle lobe of the lung, and he was diagnosed with pulmonary suppuration. Initially, he was given 2 g of ceftriaxone every 24 hours. Following detection of Pseudomonas aeruginosa in the sputum culture, we discontinued ceftriaxone and initiated treatment with 2 g of cefepime, an antibacterial drug, every 12 hours, depending on creatinine clearance (55 mL/min). After 4 days of treatment with cefepime, there was no change in his state of consciousness; however, myoclonic movements were observed in his face, upper limbs and trunk (video 1) for the first time. As we suspected that such symptoms were a side effect of cefepime treatment, we changed the antibacterial drug to 2 g of ceftazidime, which was administered every 8 hours. Three days after he stopped using cefepime, his myoclonic movements stopped. Such developments indicated cefepime-induced encephalopathy. Since then, there have been no further incidents of myoclonus observed. He was discharged after undergoing antibacterial drug treatment for a total of 4 weeks.
Cefepime-induced encephalopathy reportedly occurs in approximately 3% of patients who use cefepime.1 Symptoms of cefepime-induced encephalopathy emerge approximately 1–10 days (average: 5 days) after first taking cefepime and can cause impaired consciousness, myoclonic seizures and non-convulsive status epilepticus, among other disorders.2 Neurological symptoms naturally improve within 2–7 days after stopping the use of cefepime.2 Patients with underlying neurological conditions are at a greater risk of cefepime-induced encephalopathy.1 In this patient, cerebral palsy was a risk factor for cefepime-induced encephalopathy.
Physicians must be cautious when treating patients with cefepime and should be vigilant for signs of impaired consciousness and other neurological symptoms, particularly in patients with underlying neurological conditions.
Use of cefepime by patients may cause symptoms of encephalopathy, such as impaired consciousness, myoclonic seizures and non-convulsive status epilepticus.
After consuming cefepime, physicians must be vigilant for signs of encephalopathy during medical examinations, particularly in patients with underlying neurological conditions.
Contributors MM managed the case and redaction and correction of the manuscript. TK assisted with redaction, correction and reconstruction of the manuscript.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.